Signs of Overdose
Signs and symptoms of drug overdose vary according to the drug(s) taken but may include the following:
- Abnormal breathing
- Slurred speech
- Lack of coordination
- Overly slow or rapid pulse
- Overly low or high temperature
- Overly big or small pupils
- Reddish face
- Heavy sweating
- Delusions and/or hallucinations
What to Do
- Remember that this is an emergency situation, and you should seek professional medical help rather than trying to address it on your own.
- Put aside concerns about getting in trouble if you have been using drugs too—preventing serious injury or death is more important in this situation.
- Call 911 immediately. The effects of an overdose can be fatal or cause serious health problems.
- Do not leave the person alone or let them “sleep it off"—stay with them until help arrives.
- Try to stay calm.
- Begin CPR if the person is not breathing.
- Contact the National Poison Control Center at (800) 222-1222 to get help while waiting for emergency services to arrive.
- Do not induce vomiting, as this may cause choking.
- Do not try to give the person anything to eat or drink if they are unconscious or semi-conscious, as they may choke.
When reporting a possible drug overdose to medical/emergency personnel, it’s important to provide the following information:
- How the person is feeling and reacting
- The name of the medication or drug, if known (you may also collect any unused drugs or medications or empty medication bottles to give to emergency personnel)
- The amount of the drug taken, if know (e.g., the number of pills or amount of liquid you suspect was swallowed)
- When the medication or drug was taken
- The person's age, sex, and weight
- Any medical problems the person has, if known
If you or those around you take opioid drugs (e.g., heroin, methadone), you may wish to purchase an emergency naloxone nasal kit than can be used to treat an overdose until emergency personnel arrive. Contact the UCSC Pharmacy for information about these kits.